Lightning, Santa Rosa
- When
- July 24, 4:26 PM CST to 4:28 PM CST
- Where
- Santa Rosa County, Navarre
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 30.400, -86.870
Lightning strikes hit 2 houses causing minor damage in the western Florida panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MOB wrote it up.
Lightning strikes hit 2 houses causing minor damage in the western Florida panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 24, 2:11 PM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 311 PM CDT TUE JUL 24 2012 ...THIS AFTERNOON'S WET MICROBURST RISK REMAINS MODERATE... .NEAR TERM...(TONIGHT AND TOMORROW)...WATER VAPOR IMAGERY SHOWS RELATIVE MUCH DRIER MID LEVEL AIR BEING ADVECTED INTO THE NORTH CENTRAL GULF COAST REGION ON THE EAST SIDE OF A CLOSED MID TROPOSPHERIC RIDGE WHICH IS NEARLY STATIONARY OVER NRN MISSISSIPPI. THIS IS SERVING TO REGIONALLY INCREASE POTENTIAL INSTABILITY AND A FEW STRONGER THUNDERSTORM UPDRAFTS ARE NOW DEVELOPING AND EXPECTED TO CONTINUE TO DEVELOP MAINLY EAST OF I-65 THROUGH EARLY EVENING. THE OTHER INTERESTING FEATURE IS A REMNANT DEEPLY-REFLECTED CYCLONIC CIRCULATION OVER THE NORTHEASTERN GULF OF MEXICO WHICH APPEARS MUCH MORE ELONGATED DUE TO INCREASING VERTICAL WIND SHEAR TODAY COMPARED TO THE SAME TIME 24 H AGO. SURFACE PRESSURES REMAIN HIGH (~1019 HPA NEAR THE SHEARED CIRCULATION CENTER). THE LOW LEVEL CIRCULATION AROUND THIS FEATURE IS ENHANCING DEEP LAYER CONVERGENCE IN THE VICINITY OF SEA- AND BAY BREEZES LOCALLY...ESPECIALLY FROM GULF SHORES EASTWARD TO DESTIN. FOR THIS EVENING HAVE REFLECTED INCREASED PRECIPITATION COVERAGES OVER SE ZONES INT HE FORECAST AND DREW IT OUT THROUGH MID EVENING IN TIME. DO NOT BE SURPRISED WITH 0-1 KM MLCAPES APPROACHING 2500-300 J/KG TO SEE A FEW SEVERE THUNDERSTORMS FORM OVER THAT REGION WITH WIND GUSTS BETWEEN 50-60 MPH. THIS WILL ALSO AFFECT ADJACENT MARINE WATERS AS STORMS MOVE SOUTHWESTWARD IN THE DEEP LAYER MEAN WIND FLOW. OTHERWISE...SHOWER AND THUNDERSTORM COVERAGE WILL BE LESS NORTHWEST OF I-65. TONIGHT WILL BE VERY MUGGY WITH MIN TEMPS FALLING INTO THE MIDDLE TO UPPER 70S...AND WITH NO WIND...THIS WILL MAKE IT FEEL VERY UNCOMFORTABLE...ESPECIALLY CLOSER TO THE COAST AND WHERE IT HAS RAINED. THE SYNOPTIC PATTERN REMAINS FAIRLY PERSISTENT THE NEXT COUPLE OF DAYS. TOMORROW WILL BE WARMER WITH FEWER THUNDERSTORMS NORTHWEST OF I-65...BUT ABOUT THE SAME COVERAGE SOUTHEAST OF I-65 WHERE AFOREMENTIONED LARGER SCALE FEATURES COMBINE TO PRODUCE A SIMILAR RESULT. MAX TEMPS WILL QUICKLY CLIMB INTO THE UPPER 90S INLAND RANGING TO MID 90S ALONG THE BEACHES. HEAT INDICES CLIMB TO BETWEEN 104-107 DEG(F). /23 JMM .SHORT TERM...(TOMORROW NIGHT THROUGH EARLY FRIDAY MORNING)... SYNOPTIC RIDGE OVER OUR REGION BREAKS DOWN A BIT AS PROGRESSIVE UPPER TROPOSPHERIC TROUGH MOVES FROM THE GREAT LAKES INTO THE NORTHEAST U.S. BY EARLY FRIDAY MORNING...OUR REGION COMES UNDER INFLUENCE OF BROAD LOWER TROPOSPHERIC TROUGH ON EXTREME SOUTHERN EDGE OF WESTERLIES AND A COLD FRONT TRIES TO MOVE SOUTH. THURSDAY AFTERNOON WILL REMAIN PERSISTENT WITH MOST THUNDERSTORM INITIATION DEPENDENT ON SEA- AND BAY BREEZES IN THE ABSENCE OF ANY LARGE SCALE FORCING. THIS MAY BE THE DAY WITH THE LEAST AREAL THUNDERSTORM COVERAGE HEADED INTO THE FRONT END OF THE WEEKEND. LOW LEVEL ABSOLUTE MOISTURE VALUES AND AVAILABLE THERMODYNAMIC INSTABILITY CHANGE VERY LITTLE OVER THE NEXT THREE DAYS. THURSDAY AFTERNOON APPEARS TO BE A FEW DEGREES COOLER THAN WEDNESDAY AFTERNOON. /23 JMM .LONG TERM...(SATURDAY THROUGH NEXT TUESDAY)...BOTH THE 24.12 UTC ECMWF AND GFS MODELS SHOW THE AFOREMENTIONED COLD FRONT STALLING ALONG OUR JUST NORTH OF COUNTY WARNING AREA BORDER. THE UPPER FLOW SHOWS WE ARE ONCE AGAIN IN A WEAKNESS...OR AREA OF LOWER STATIC STABILITY...BETWEEN TWO LARGE SCALE HIGH PRESSURE CELLS. THE LOWER TROPOSPHERIC WIND FLOW OVER OUR REGION REMAINS WEST TO WEST-SOUTHWEST AHEAD OF THE STALLED FRONT. SO AM FORECASTING A SLOW SAGGING SOUTH OF THE DEEPER LAYER FRONTAL MOISTURE ON FRIDAY THROUGH EARLY SATURDAY...TO BECOME NEARLY STATIONARY BY SUNDAY. THIS WILL ALLOW FOR HIGH CHANCE...AND MAYBE EVEN LOW END LIKELY RAIN CHANCES ON FRIDAY...SATURDAY AND SUNDAY AFTERNOONS. NUDGED FRIDAY AND SATURDAY POPS UP A TAD AND WILL LET FUTURE SHIFTS EVALUATE THIS TREND. ONE WOULD REASONABLY THINK THAT IF FRONT STALLS RAIN CHANCES WOULD INCREASE. BETWEEN SUNDAY AND TUESDAY DEEPER LAYER FRONTAL MOISTURE GRADUALLY MIXES AND EVAPORATES...AND BETWEEN THIS EVAPORATIVE MIXING AND WEAK ADVECTION IN THE REGIONAL WIND FIELD...ITS PEAK VALUES GRADUALLY LESSEN EACH DAY. REGION COMES MORE UNDER THE INFLUENCE OF THE NOSE (OR EASTERN EXTENSION) OF THE SOUTHERN PLAINS DROUGHT PRODUCING PERSISTENT RIDGE AND WE DRY OUT GRADUALLY. WOULD EXPECT A RETURN TO ISOLATED TO SCATTERED RAIN CHANCES BOTH MONDAY AND TUESDAY AFTERNOONS...WITH MAX TEMPS WARMING ONCE AGAIN INTO THE MID AND UPPER 90S INLAND AS DEEPER LAYER THICKNESSES RISE. /23 JMM && .AVIATION...[18Z-00Z ISSUANCE]...VFR TO MVFR CONDITIONS THROUGH 00Z WED. LOWER CEILINGS WILL BE MAINLY IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS OCCURRING MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS TODAY...AND POSSIBLY DURING THE EARLY MORNING HOURS NEAR THE IMMEDIATE COAST AND OFFSHORE WED MORNING. WINDS WILL BE SOUTHWEST AT 7 TO 12 KNOTS THIS AFTERNOON AND EARLY THIS EVENING BECOMING WEST AT 5 KNOTS OR LESS OVERNIGHT AND EARLY WED MORNING THEN BECOMING SOUTHWEST AT 8 TO 12 KNOTS WITH POSSIBLE HIGHER GUSTS WED AFTERNOON. 32/EE && .MARINE...A DEEP RIDGE OF HIGH PRESSURE WILL PERSIST OVER MUCH OF THE NORTHERN GULF THROUGH THE WEEKEND. A LIGHT TO MODERATE WEST TO SOUTHWEST FLOW CAN BE EXPECTED THROUGH THE FORECAST PERIOD. HIGHER WINDS AND SEAS CAN BE EXPECTED MOSTLY DURING THE AFTERNOON AND EARLY EVENING HOURS. SEAS RANGING FROM 2 TO 3 FEET CAN BE EXPECTED MOSTLY DURING THE AFTERNOON AND EVENING HOURS THU THROUGH FRI. OTHERWISE... SEAS WILL RANGE FROM 1 TO 2 FEET THROUGH MOST OF THE FORECAST PD. WINDS AND SEAS WILL BE HIGHER NEAR SCATTERED SHOWERS AND THUNDERSTORMS FORMING MOSTLY INLAND AND MOVING SOUTHWARD TOWARDS THE COAST THIS AFTERNOON AND EARLY THIS EVENING...CONTINUING THROUGH MOST OF THE WEEK. FOR NOW...STILL BELIEVE WE WILL SEE LITTLE TO NO IMPACT FROM THE WEAK AREA OF LOW PRESSURE LOCATED OVER THE NE GULF GENERALLY SE OF APALACHICOLA FLORIDA. 32/EE && .FIRE WEATHER...HIGH PRESSURE WILL PROVIDE FOR RELATIVE LIGHT WIND CONDITIONS THROUGH THE WEEK'S END. RELATIVE HUMIDITY VALUES WILL REMAIN WELL ABOVE CRITICAL THRESHOLDS THROUGH THE FORECAST PERIOD. HOWEVER...DEEP MIXING HEIGHTS WILL AID IN GOOD AFTERNOON DISPERSIONS. /23 JMM && .PRELIMINARY POINT TEMPS/POPS... MOBILE 74 95 76 93 / 20 30 10 30 PENSACOLA 77 94 79 92 / 20 50 20 30 DESTIN 78 93 80 91 / 20 50 30 30 EVERGREEN 73 98 74 96 / 20 30 10 30 WAYNESBORO 73 98 74 96 / 10 20 10 20 CAMDEN 73 99 74 97 / 10 20 10 30 CRESTVIEW 72 98 74 96 / 20 50 30 40 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 1230 PM CDT TUE JUL 24 2012 ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY- GREENE-STONE-GEORGE- 1230 PM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP BY THIS AFTERNOON AND LINGER INTO THE EVENING HOURS. WHILE WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED...SOME STORMS MAY BECOME STRONG WITH GUSTY STRAIGHT WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. THUNDERSTORMS WILL BE MOVING MOSTLY TO THE SOUTH AT 10 TO 15 MPH. AFTERNOON HEAT INDICES WILL BE NEAR 100 OVER THE COASTAL COUNTIES AND UP TO AROUND 105 FURTHER INLAND. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED BUT SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. AFTERNOON HEAT INDICES WILL BE NEAR 100 OVER THE COASTAL COUNTIES AND UP TO AROUND 105 FURTHER INLAND THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED THROUGH MONDAY. GMZ630-650-655-670-675-251200- MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM- 1230 PM CDT TUE JUL 24 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER INLAND AREAS OF NORTHWEST FLORIDA AND SOUTHWEST ALABAMA AND MOVE SOUTHWARD TOWARDS THE COAST AND OFFSHORE AT 10 TO 15 KNOTS. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT IS NOT ANTICIPATED SOME STORMS MAY BECOME STRONG WITH GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS. A FEW ISOLATED WATERSPOUTS WILL ALSO BE POSSIBLE. STAY TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO IF THREATENING WEATHER IS APPROACHING YOUR AREA. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE REMAINDER OF THE WEEK. GUSTY STRAIGHT LINE WINDS...FREQUENT LIGHTNING AND LOCALLY HEAVY DOWNPOURS WILL LIKELY OCCUR WITH THE STRONGER THUNDERSTORMS. THE STRONGEST THUNDERSTORMS WILL BE DURING THE AFTERNOON AND EVENING HOURS AND WILL LIKELY MOVE SOUTHWARD TOWARDS THE COAST AND OFFSHORE THROUGH THE REMAINDER OF THE WEEK. WIDESPREAD HAZARDOUS OR SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 307 PM CDT TUE JUL 24 2012 ALZ061-062-064-242100- UPPER BALDWIN AL-LOWER BALDWIN AL-UPPER MOBILE AL- 307 PM CDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN BALDWIN AND EASTERN MOBILE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 400 PM CDT... AT 303 PM CDT...STRONG THUNDERSTORMS CONTINUE TO DEVELOP NEAR DAPHNE...FAIRHOPE AND SPANISH FORT IN BALDWIN COUNTY DRIFTING SOUTHWEST AT 5 MPH OR LESS. * LOCATIONS IMPACTED INCLUDE... STAPLETON... SPANISH FORT... SILVERHILL... POINT CLEAR... LOXLEY... FAIRHOPE... DAPHNE... THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 30 AND 45. THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 45 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 412 PM CDT TUE JUL 24 2012 FLZ004-242215- SANTA ROSA FL- 412 PM CDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SANTA ROSA COUNTY IN NORTHWEST FLORIDA...THROUGH 515 PM CDT... AT 411 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF MARY ESTHER...OR 2 MILES EAST OF NAVARRE...AND MOVING WEST AT 5 MPH. * LOCATIONS IMPACTED BY THIS STORM INCLUDE... MIDWAY... WOODLAWN BEACH... TIGER POINT... NAVARRE BEACH... HOLLEY... ORIOLE BEACH... NAVARRE... THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 45 MPH... IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 525 PM CDT TUE JUL 24 2012 ALZ063-242315- LOWER MOBILE AL- 525 PM CDT TUE JUL 24 2012 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MOBILE COUNTY IN SOUTHWEST ALABAMA...THROUGH 615 PM CDT... AT 522 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GRAND BAY...OR 10 MILES NORTHWEST OF CODEN...AND MOVING SOUTHWEST AT 5 MPH. * LOCATIONS IMPACTED BY THIS STORM INCLUDE... CODEN... THEODORE... GRAND BAY... BAYOU LA BATRE... THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 1 AND 16. THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OVER 45 MPH... IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAIN. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. SEEK SAFE SHELTER INDOORS UNTIL THE STORM HAS PASSED. &&
The Eglin Afb radar (KEVX), 93 km away, was scanning. The volume nearest the first event began at 22:26 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406395.